What is hand-foot syndrome?
Many cancers can be effectively treated with chemotherapy. However, some forms of chemotherapy can cause side effects in the hands and feet; this is known as hand-foot syndrome.
In many cases, the first symptoms occur almost immediately, soon after the first treatment, while in other patients they do not develop until later in the course of the chemotherapy.
Hand-foot syndrome usually occurs on the palms of the hand and the soles of the feet. Tingling and redness on the edges of the hands are often the first signs that hand-foot syndrome is developing.
The most common symptoms:
- Severe, painful red patches
- A numb sensation
- Flaking skin
- Open sores
In the worst cases, chemotherapy has to be stopped or postponed because of the hand-foot syndrome.
What are the causes of and risk factors for developing hand-foot syndrome?
For a long time, the links between chemotherapy and hand-foot syndrome were not understood. More recent studies have shown that constituents of the chemotherapy drugs are involved in its development:
- After the chemotherapeutic agent has been administered, components of the agent re-emerge on the surface of the skin with sweat.
- Contact with oxygen in the air leads to the development of substances called free radicals that can damage cells.
- Because the horny outer layer of the skin, or stratum corneum, is particularly thick on the palms and soles, the substance immediately penetrates it and is soaked up like a sponge. This is why the skin damage is greatest in these areas.
- The natural protective system of the skin is not equal to the task of trapping the free radicals, which now become active in the skin, thus damaging tissue cells.
What are free radicals? Free radicals are particularly active chemical molecules that can damage cells and the constituents of cells.The capacity of the free radicals to damage cells is used in a targeted manner in chemotherapy to attack the cancer cells: they damage the cancer cells and thus prevent them multiplying. In everyday life, free radicals develop for example as a result of UV light or ozone on the skin.Antioxidants, also known as “free radical scavengers”, counter free radicals. They can halt this chemical process by reacting themselves with the free radicals.In addition to the processes described above, external factors are also a risk factor for the development of hand-foot syndrome. These factors are listed in detail in the next section about lifestyle.
What role does lifestyle play in hand-foot syndrome?
Even though hand-foot syndrome develops as a result of changes in skin tissue, external factors can also provide favourable conditions. Cancer patients can prevent hand-foot syndrome to a certain extent by protecting the skin during and in between chemotherapy cycles and avoiding contact with certain materials.
- Do not wear tightly fitting clothing, tight socks, shoes that are loose or too tight.
- Avoid clothing made of coarse fabrics.
- If possible, do not wear rings or belts.
- Wear comfortable shoes and clothing.
In the home:
- Avoid contact with household cleaners, washing-up liquid and laundry detergents. If such contact cannot be avoided, wear rubber gloves wherever possible.
- Avoid contact with hot water or steam.
- Do not open screw tops on jars and bottles with bare hands.
- Avoid activities involving high mechanical stresses on the hands, e.g. playing the violin or piano, archery, bowling, etc.
- Sporting activities which involve sweating heavily should be avoided during and in between chemotherapy cycles.
Avoid saunas, steam baths and sunbathing.
Proper hand care:
- Avoid long, hot baths.
- Avoid using skincare products containing essential oils or strong perfumes.
How is hand-foot syndrome diagnosed?
If cancer patients develop hand or foot symptoms during chemotherapy, they should contact the doctor treating them immediately.
The severity of hand-foot syndrome may vary considerably. Hand-foot syndrome is divided into three grades, according to severity:
Painless red areas, slight sensation of numbness and tingling; no impairment of everyday activities
Severe, painful red areas with swelling; impairment of everyday activities
Moist flaking of the skin, inflammation, blisters, open sores; severe pain, considerable impairment
How is hand-foot syndrome treated?
At present, there is only one medically effective ointment that has been developed specifically for the treatment of hand-foot syndrome. This ointment combats hand-foot syndrome using a combination of a protective film and highly active antioxidants.
The chemotherapy patient can use this ointment for management of hand-foot syndrome.
The skin protection component forms an impenetrable protective film on the surface of the skin and thus prevents penetration of the free radicals that damage it. These free radicals appear if constituents of the chemotherapy drug reach the surface of the skin with sweat and come into contact with oxygen.
The ointment contains an extremely large quantity of highly active antioxidants. The antioxidant potential is 40 times stronger than that of healthy skin. This has been shown in tests measuring the radical protection factor, or RPF.
As a result, the free radicals from the chemotherapeutic agent can be neutralised and damage to the skin tissue avoided.
Using the ointment
For optimum efficacy of the ointment, intensive and regular use is particularly important.